Treating anemia with a class of drugs known as erythropoiesis-stimulating agents (ESAs) is associated with an increased risk of venous thromboembolism (blood clots in the deep veins of the legs or in the lungs) and death among patients with cancer, according to an article in the February 27 issue of JAMA.
The ESAs erythropoietin and darbepoetin are widely used to treat anemia in patients with cancer. Some studies have indicated that there may be a higher risk of venous thromboembolism (VTE) with these medications, but it has not been known if there is an associated increased risk of death, according to background information in the article.
Charles L. Bennett, M.D., Ph.D., of the Northwestern University Feinberg School of Medicine, Chicago, and colleagues examined the rate of VTE and death associated with ESA administration for treatment of anemia among patients with cancer by conducting a review of phase 3 trials.
The researchers identified 51 clinical trials with 13,611 patients to examine survival. Analysis of the data indicated that the risk of death was significantly higher for patients with cancer who were treated with ESA vs. the control (placebo) group.
Venous thromboembolism was evaluated for 38 trials that included 8,172 patients. The researchers found that there was a significantly increased risk (57 percent) of VTE among patients treated with ESA (334 events among 4,610 patients treated with ESA vs. 173 events among 3,562 control patients).
“These risks are important given the prevalence of ESA use as a supportive care drug among patients with cancer as well as the dissemination of a series of safety advisories by the Food and Drug Administration (FDA) and ESA manufacturers,” the authors write.
“Safety concerns account in large part for changes observed in patterns of use, reimbursement policies, clinical guidelines, and FDA-approved package inserts pertaining to ESAs in the oncology setting. Our findings, in conjunction with basic science reports on erythropoietin and erythropoietin receptors in solid cancers, raise concern about ESA safety for patients with cancer.”
Source: JAMA and Archives Journals
Explore further: Study of gene mutations in aplastic anemia may help optimize treament